Alert archive / Ohio / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 195, NWS Pittsburgh, PA

July 29, 2021Belmont County, Monroe County, Noble County, Ohio; Marshall County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 29, 2021, 5:37 PM EDT for Belmont County, Monroe County, Noble County, Ohio; Marshall County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 5:37 PM EDT (21:37 UTC)
Expired
Jul 29, 2021, 6:15 PM EDT
In force
38 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Belmont County, OH, Monroe County, OH, Noble County, OH, Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 3:13 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

044 
WUUS51 KPBZ 292137
SVRPBZ
OHC013-111-121-WVC051-292215-
/O.NEW.KPBZ.SV.W.0195.210729T2137Z-210729T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
537 PM EDT Thu Jul 29 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Monroe County in east central Ohio...
  Southwestern Belmont County in east central Ohio...
  Northeastern Noble County in east central Ohio...
  Marshall County in northern West Virginia...

* Until 615 PM EDT.

* At 537 PM EDT, a severe thunderstorm was located 8 miles northwest
  of Woodsfield, moving southeast at 30 mph.

  HAZARD...Wind gusts to 60 mph and quarter-size hail.

  SOURCE...Radar.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Woodsfield...                     Beallsville...
  Clarington...                     Lewisville...
  Jerusalem...                      Wilson...
  Cameron...                        Antioch...
  Graysville...                     Batesville...
  Miltonsburg...                    Laings...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3986 8140 3994 8130 3977 8077 3958 8106
TIME...MOT...LOC 2137Z 304DEG 28KT 3983 8126 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
310 
WWUS51 KPBZ 292158
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
558 PM EDT Thu Jul 29 2021

OHC013-121-292208-
/O.CAN.KPBZ.SV.W.0195.000000T0000Z-210729T2215Z/
Belmont OH-Noble OH-
558 PM EDT Thu Jul 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BELMONT AND
NORTHEASTERN NOBLE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Ohio...and northern West Virginia.

LAT...LON 3975 8124 3985 8106 3977 8077 3958 8106
TIME...MOT...LOC 2158Z 304DEG 28KT 3974 8108 

$$

OHC111-WVC051-292215-
/O.CON.KPBZ.SV.W.0195.000000T0000Z-210729T2215Z/
Monroe OH-Marshall WV-
558 PM EDT Thu Jul 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL MONROE AND MARSHALL COUNTIES...

At 558 PM EDT, a severe thunderstorm was located over Woodsfield,
moving southeast at 30 mph.

HAZARD...Wind gusts to 60 mph and quarter-size hail.

SOURCE...Radar.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Woodsfield...                     Beallsville...
Clarington...                     Lewisville...
Cameron...                        Antioch...
Laings...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3975 8124 3985 8106 3977 8077 3958 8106
TIME...MOT...LOC 2158Z 304DEG 28KT 3974 8108 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:37 PM EDT, 4 hours earlier.

Area forecast discussion, Jul 29, 1:37 PM EDT, 4 hours before
Area Forecast Discussion
National Weather Service Pittsburgh PA
137 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Showers and thunderstorms will be crossing the area today with the
passage of a cold front. High pressure returns dry and seasonably
cool conditions for the first half of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A shortwave will finish its exit through the region shortly, pushing
most convection east while leaving a residual trail of cloud cover.
Though storms may continue north of I-80 due weak sfc convergence,
the main focus will be on scattered shower and thunderstorm
development ahead of an approaching pre-frontal trough this afternoon
and early evening.

Storms could become severe with damaging wind and large hail the
primary threats in part due to abundant shear and increasingly dry
mid-level air. However, there are two factors that may limit the
threat, keeping confidence low that one even develops. The first
factor is waning upper support as the sfc feature lags behind the
exiting shortwave; more limited storm coverage is the likely outcome
of this. The other factor is instability, or the lack thereof, at
the moment given excessive cloud cover from this morning's
convection. Very simply: more heating/destabilization is needed to
foster robust storm development and tap into the shear/dry air to
create the severe threat.

Overnight, additional weak shortwaves and the passage of the sfc cold
front may aid iso/sct showers with localized thunder. Otherwise,
drier conditions are expected due to building high pressure and dry, cold
advection.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure will slowly build in from the northwest on Friday with
dry conditions expected through Saturday. Temperatures will run
below seasonal averages under cold advection.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Another shortwave within the broad eastern U.S. upper trough will
push a weak sfc cold front through the region Sunday, increasing
precipitation chances.

High pressure should resume influence over the upper Ohio River
Valley heading into next week under weak upper troughing, with
temperature near to slightly below seasonal averages.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Initial activity associated with a shortwave trough/MCV is currently
exiting the region, with MGW/DUJ possibly keeping a brief
restriction right at TAF time.

Another round of at least scattered showers and thunderstorms are
expected to develop in association with a pre-frontal trough during
the afternoon. Uncertainty regarding storm coverage and intensity
remains, and depends on the degree of destabilization that we can
achieve. Still, elected to keep a period of VCTS for several hours,
and tried to time the most likely period of impact in TEMPO groups at
the terminals. A direct hit will likely result in a brief period of
IFR/LIFR visibility and perhaps strong wind gusts.

Activity should dissipate/move off this evening with the departure of
the trough and the loss of instability. As the cold front drops
across the region overnight, a period of MVFR ceilings and mist is
possible at most terminals. Once daytime mixing commences on Friday,
ceilings will likely break, and VFR conditions and light northwest
wind will develop by midday.

.Outlook...
Restrictions are possible with a Sunday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 29, 3:18 PM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
318 PM EDT Thu Jul 29 2021

OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-301930-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
318 PM EDT Thu Jul 29 2021

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered severe thunderstorms are possible today. Damaging wind
gusts would be the primary threat, but large hail and a tornado or
two cannot be ruled out. However, there is a fair amount of
uncertainty whether the severe threat will develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013-015-016-301930-
Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA-
318 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms are possible today. Damaging wind
gusts would be the primary threat, but large hail and a tornado or
two cannot be ruled out. However, there is a fair amount of
uncertainty whether the severe threat will develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 29, 4:56 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TORNADO          2 NNE WHITE             40.10N  79.42W
07/29/2021                   FAYETTE            PA   PUBLIC

            DAMAGE EXTENDING DOWN KESSLER SCHOOL ROAD NEAR KESSLER
            EXTENSION, IN SALT LICK TOWNSHIP IN FAYETTE COUNTY. PA.
            SINGLE STORY SHED OVERTURNED POWERLINES DOWN, BARN ROOF
            COMPLETELY TORN OFF, SINGLE STORY GARAGE LEVELED WITH
            ROOF ROTATED AND MOVED TO NEIGHBORS PROPERTY, MULTIPLE
            TREES TWISTED AND UPROOTED FACING MULTIPLE DIRECTIONS.
            AN OFFICIAL NWS SURVEY WILL BE CONDUCTED TOMORROW,
            FRIDAY JULY 29TH.

&&

EVENT NUMBER PBZ2102021

MPK
Local storm report, Jul 29, 4:57 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     2 WSW DONEGAL           40.10N 79.42W
07/29/2021                   FAYETTE            PA   PUBLIC

            REPORT FROM MPING: HOMES/BUILDINGS
            COMPLETELY DESTROYED.

&&
Local storm report, Jul 29, 5:00 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     3 WSW DONEGAL           40.10N 79.43W
07/29/2021                   FAYETTE            PA   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED; ROOF BLOWN OFF.

&&
Special weather statement, Jul 29, 5:09 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
509 PM EDT Thu Jul 29 2021

PAZ023-292145-
Indiana-
509 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN INDIANA COUNTY...

At 509 PM EDT, a strong thunderstorm was located 7 miles east of
Indiana, moving southeast at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Clymer...                         Vintondale...
Armagh...                         Lucerne Mines...
Brush Vly...                      Yellow Creek State Park...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4050 7891 4041 7897 4056 7917 4069 7907
      4060 7886
TIME...MOT...LOC 2109Z 302DEG 41KT 4060 7902
Local storm report, Jul 29, 5:13 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          NEW ATHENS              40.18N  81.00W
07/29/2021                   HARRISON           OH   911 CALL CENTER

            TORNADO SPOTTED HEADING FROM NEW ATHENS TOWARD
            HARRISVILLE. REPORT OF A HOUSE OUT IN THE ROAD IN NEW
            ATHENS.

&&

EVENT NUMBER PBZ2102022

FLH
Local storm report, Jul 29, 5:21 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             1 NNW SOUTH OLIVE       39.68N  81.49W
07/29/2021  E1.50 INCH       NOBLE              OH   PUBLIC

&&

EVENT NUMBER PBZ2102023

MPK

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:18 PM EDTSpecial Weather StatementPBZMuskingum27 min
Jul 29, 3:31 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum44 min
Jul 29, 4:05 PM EDTSpecial Weather StatementPBZColumbiana25 min
Jul 29, 4:12 PM EDTSevere Thunderstorm WarningPBZGuernsey, Monroe, Muskingum, Noble48 min
Jul 29, 4:15 PM EDTSpecial Weather StatementPBZGuernsey45 min
Jul 29, 4:20 PM EDTSpecial Weather StatementPBZHarrison25 min
Jul 29, 4:30 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson45 min
Jul 29, 4:48 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson14 min
Jul 29, 4:53 PM EDTTornado WarningPBZBelmont, Harrison, Jefferson22 min
Jul 29, 4:54 PM EDTSevere Thunderstorm WarningPBZMonroe, Noble36 min
Jul 29, 5:02 PM EDTTornado WarningPBZCarroll, Columbiana, Jefferson13 min
Jul 29, 5:14 PM EDTTornado WarningPBZCarroll, Columbiana, Jefferson16 min
Jul 29, 5:24 PM EDTSevere Thunderstorm WarningPBZBelmont, Jefferson36 min
Jul 29, 5:28 PM EDTSevere Thunderstorm WarningPBZHarrison, Jefferson47 min
Jul 29, 5:39 PM EDTTornado WarningPBZJefferson21 min
Jul 29, 5:59 PM EDTTornado Warning Tornado observedPBZJefferson31 min
Jul 29, 6:12 PM EDTSevere Thunderstorm WarningPBZHarrison, Jefferson48 min
Jul 29, 6:36 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson24 min
Jul 29, 5:48 PM EDTTornado WarningPBZMarshall, Ohio27 min
Jul 29, 6:08 PM EDTSevere Thunderstorm WarningPBZPreston52 min
Jul 29, 6:32 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia28 min
Jul 29, 7:00 PM EDTSevere Thunderstorm WarningPBZBrooke, Ohio45 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2021Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.